Crohn's Disease Forum » Treatment » My long term prednisone experience


04-12-2019, 01:17 PM   #1
Chuck2008
Senior Member
 
Join Date: Dec 2008
Location: London, Ontario
My long term prednisone experience

Hi everyone,

I was diagnosed with Crohns disease back in 2008, as you can see I used to post here quite a bit when I had symptoms. But I thought I should jump on here and give a quick update in case it's interesting to anyone considering long term Prednisone.

I take 6 mg of prednisone per day, and have done so for probably 9 years now, and since then I've been in complete remission. In fact I'm better, gastroenterologically speaking, than I was prior to diagnosis because all my life I had irrital bowel symptoms and got stomach aches at the drop of a hat. But I can't remember having an upset stomach in years now.

I don't have a moon face, acne, diabetes, glaucoma, osteoporosis (I get checked), a voracious appetite, or any of the other symptoms that are common with higher doses of Prednisone. Those symptoms are NOT a myth, I had the moon face and other symptoms when I started off at 40mg and 30mg. But at this low dosage there are no symptoms at all, at least for me * (see below).

Anyway, Prednisone 6mg for 10+ years has given me my life back, I feel great. I am however still concerned about long term symptoms so I decreased by just 3% a few weeks ago and am starting the longest taper ever, because ultimately I hope to get away with just 5mg a day maybe in a year. I am still aware of the possibility of complications some day and the probability is directly related to dosage... even 1 mg less a day can make a significant difference in the odds so that's my goal.


*FOOTNOTE* Okay there IS 1 small symptom that has NEVER gone away but its more an annoyance and I've learned to live with it. When I do intense exercise (badmonton, squash, running, etc) I sweat profusely. So it looks like I'm in terrible shape when actually I'm in great shape. So I go through 2 or 3 sweat bands in a couple hours of sports and I'm always drying my face with a towel. But when I'm not exercising then I'm fine, not sweating etc. I think I wrote about this too on this board many years ago.
04-12-2019, 03:29 PM   #2
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Please check with an endocrinologist
Long term steroids can cause adrenal insufficiency which can be life threatening
Weaning needs to be monitored by Endo
Which means stress dosing may he needed for illness and scopes (anesthesia)
Ds developed this from 8 months of daily steroids low dose (bridge therapy for Stelara)
__________________
DS - -Crohn's -Stelara -mtx
04-12-2019, 05:33 PM   #3
Maya142
Forum Monitor
 
Maya142's Avatar
My daughter, like you, was on low dose steroids for years. 6 years, in fact. She took them about 6 months a year, so not every day. We would add them when things got bad and because her arthritis is aggressive and has never been fully controlled, she just needed steroids a lot. Joint injections and IV steroids were also given.

So for 6 years, she was on steroids. Minimal side effects - her face would get puffy at higher doses. NO weight gain - in fact, she was so severely underweight that she was hospitalized because of it. She needed a feeding tube to get to a normal weight, but even once she got to a normal weight, she was very petite, probably 105 lbs.

So you can imagine our shock when one year on Prednisone, she just started gaining weight. She had been on steroids for 4 months - we did start that particular steroid course with a high dose - 40 mg for 5 days, then 25 mg for 5 days, 20 mg for 5 days, 15 mg for 4 days and so on.

She got down to 12.5 mg in 20 days and then just stayed on that for several months. And at some point, 4 months in, she started gaining weight. Within 2 months, she had gained 20 lbs. She also developed the puffy moon face, dark red and purple stretch marks, the "buffalo hump" - fat deposit on the back of her neck and was diagnosed with Cushing's Syndrome. Her endocrinologist told her that if she could stay off steroids, it would go away. But it would take a year or so.

She tried her best to stay off them, but her arthritis flared up again and she did some short courses of Prednisone - 20 mg for 5 days (no taper) and had several steroid injections into the joints.

So her Cushing's Symptoms got better but didn't go away completely. 2 years later and any time she gets any steroid, even a tiny dose like 2 mg Pred, her face puffs up immediately. Additionally she has metabolic problems due to the steroids.

She also developed Adrenal Insufficiency. It's one of the lesser known, less visible side effect of steroids. It can be fatal. Her adrenal glands got so used to steroids from an outside source, they "went on vacation" and have not returned! We were told, again, until she stays off steroids, they won't return. So she was put on the physiologic dose of hydrocortisone and the hope was one day her adrenal glands would "wake up" and we'd gradually reduce her steroid dose.

Even on 15 mg hydrocortisone, which is 4 mg Prednisone, she continued to have the Cushing's symptoms - moon face, puffiness, continued weight gain with any steroid exposure, even a joint injection and so on.

In addition, we have to give her stress doses of steroids when there is some stressor. It could be an illness (like a cold) or a procedure with anesthesia or the heat...Her body cannot make enough cortisol for everyday needs, forget additional cortisol for stress.

When the body does not get cortisol when stressed, then the patient can go into an adrenal crisis, which can be fatal. We have had some VERY scary ER visits - where we have had to rush my daughter to the ER for IV steroids.

I guess my point is just that even "low" steroid doses can cause a lot of harm. We never ever expected anything long-term like this...we're lucky she didn't develop avascular necrosis. She has a friend with juvenile arthritiis who lost 4 joints (hips and knees) at age 20 due to avascular necrosis - had 4 replacements in one year.

Steroids are NEVER benign. Very necessary sometimes, yes. We are very grateful they exist. But they're not benign.
__________________
Mom of M (20)
diagnosed with Crohn's Disease at 16
Juvenile Idiopathic Arthritis at 12
Juvenile Ankylosing Spondylitis at 16

Mom of S (23)
dx with JIA at 14
Ankylosing Spondylitis at 18
04-12-2019, 05:48 PM   #4
awoenker12
Senior Member
 
awoenker12's Avatar
 
Join Date: Jun 2018
Location: Chicago, Illinois

My Support Groups:
Steriods are extremely dangerous in the long term. Low bone mass, adrenal insufficency, weight gain, heart problems, increased blood pressure to name a few. Do you really want to be suffering all these possible side effects in the future? There are A LOT better and safer drugs out there that can work just as good or even better.
Reply

Crohn's Disease Forum » Treatment » My long term prednisone experience
Thread Tools


All times are GMT -5. The time now is 03:08 PM.
Copyright 2006-2017 Crohnsforum.com